Bilinear Optimal Control Problem for the Stationary Navier–Stokes Equations with Variable Density and Slip Boundary Condition

  • Exequiel Mallea-ZepedaEmail author
  • Eber Lenes
  • Jonnathan Rodríguez Zambrano


An optimal control problem for the stationary Navier–Stokes equations with variable density is studied. A bilinear control is applied on the flow domain, while Dirichlet and Navier boundary conditions for the velocity are assumed on the boundary. As a first step, we enunciate a result on the existence of weak solutions of the dynamical equation; this is done by firstly expressing the fluid density in terms of the stream-function. Then, the bilinear optimal control problem is analyzed, and the existence of optimal solutions are proved; their corresponding characterization regarding the first-order optimality conditions are obtained. Such optimality conditions are rigorously derived by using a penalty argument since the weak solutions are not necessarily unique neither isolated, and so standard methods cannot be applied.


Navier–Stokes equations Variable density Bilinear control problem Optimality conditions 

Mathematics Subject Classification

49J20 76D55 35Q30 



E. Mallea-Zepeda was supported by Proyecto UTA-Mayor 4740-18, Universidad de Tarapacá, Chile. E. Lenes was supported by the Departamento de Investigaciones of the Universidad del Sinú, Colombia.


  1. Abergel, C., Casas, F.: Some optimal control problems of multistate equations appearing in fluid mechanics. Math. Model. Numer. Anal. 27, 223–247 (1993)MathSciNetzbMATHGoogle Scholar
  2. Alekseev, G.V.: Solvability of stationary problems of boundary control for thermal convection equations. Sib. Math. J. 39(5), 844–858 (1998)MathSciNetGoogle Scholar
  3. Ammar-Khodja, F., Santos, M.M.: 2D density-dependent Leray problem with a discontinuous density. Methods Appl. Anal. 13(4), 321–335 (2006)MathSciNetzbMATHGoogle Scholar
  4. Amrouche, C., Penel, P., Seloula, N.: Some remarks on the boundary conditions in the theory of Navier–Stokes equations. Annales Mathématiques Blaise Pascal 20, 37–73 (2013)MathSciNetzbMATHGoogle Scholar
  5. Antonsev, S.N., Kazhikov, A.V., Monakov, B.N.: Boundary Value Problems in Mechanics of Nonhomogeneous Fluids. North-Holland, Amsterdam (1990)Google Scholar
  6. Beirão da Veiga, H.: On the regularity of flows with Ladyzhenskaya shear-dependent viscosity and slip or nonslip boundary conditions. Commun. Pure Appl. Math. 48, 552–577 (2005)MathSciNetzbMATHGoogle Scholar
  7. Beirão da Veiga, H.: Regularity for Stokes and generalized Stokes systems under nonhomogeneous slip type boundary conditions. Adv. Differ. Equ. 9(9–10), 1079–1114 (2004)MathSciNetzbMATHGoogle Scholar
  8. Borzì, A., Park, E.-J., Vallejos Lass, M.: Multigrid optimization methods for the optimal control of convection diffusion problems with bilinear control. J. Optim. Theory Appl. 168, 510–533 (2016)MathSciNetzbMATHGoogle Scholar
  9. Brézis, H.: Functional Analysis, Sobolev Spaces and Partial Differential Equations. Springer, New York (2011)zbMATHGoogle Scholar
  10. Dautray, R., Lions, J.L.: Mathematical Analysis and Numerical Methods for Science and Technology, vol. 2, p. 585. Springer, Berlin (2000)zbMATHGoogle Scholar
  11. De los Reyes, J.C., Kunisch, K.: A semi-smooth Newton method for control constrained boundary optimal control of the Navier–Stokes equations. Nonlinear Anal. 62, 1289–1316 (2005)MathSciNetzbMATHGoogle Scholar
  12. Frolov, N.N.: On the solvability of a boundary value problem of the motion of a nonhomogeneous fluid. Math. Notes 53(5–6), 650–656 (1993)MathSciNetGoogle Scholar
  13. Frolov, N.N.: A boundary value problem that describes the motion of a nonhomogeneous fluid. Sib. Math. J. 37(2), 376–393 (1996)MathSciNetGoogle Scholar
  14. Fujita, H.: A mathematical analysis of motions of viscous incompressible fluid under leak or slip boundary conditions. Res. Inst. Math. Sci. Kōkyūroku 888, 199–216 (1994)MathSciNetzbMATHGoogle Scholar
  15. Fujita, H.: A coherent analysis of Stokes flows under boundary conditions of friction type. J. Comput. Appl. Math. 149, 57–69 (2002)MathSciNetzbMATHGoogle Scholar
  16. Gunzburger, M.D., Hou, L., Svobodny, T.P.: Boundary velocity control of incompressible flow with an application to viscous drag reduction. SIAM J. Control Optim. 30(1), 167–181 (1992)MathSciNetzbMATHGoogle Scholar
  17. Hettich, R., Kaplan, A., Tichatschke, R.: Regularized penalty methods for ill-posed optimal control problems with elliptic equations. Part I: distributed control with bounded control set and state constraints. Control Cybern. 26, 5–28 (1997)zbMATHGoogle Scholar
  18. Hettich, R., Kaplan, A., Tichatschke, R.: Regularized penalty methods for ill-posed optimal control problems with elliptic equations. Part II: distributed control with unbounded set and state constraints. Control Cybern. 26, 29–42 (1997)zbMATHGoogle Scholar
  19. Illarionov, A.I.: Optimal boundary control of steady-state flow of a viscous inhomogeneous incompressible fluid. Math. Notes 69(5), 614–624 (2001)MathSciNetzbMATHGoogle Scholar
  20. Jägger, W., Mikelić, A.: On the roughness-induced effective boundary conditions for an incompressible viscous flow. J. Differ. Equ. 170, 96–122 (2001)MathSciNetzbMATHGoogle Scholar
  21. Joseph, D.D.: Fluids dynamics of mixtures of incompressible miscible liquids. In: Fitzgibbon, W., Kuznetsov, Y., Neittaanmäki, P., P’eriaux, J., Pironneau, O. (eds.) Applied and Numerical Partial Differential Equations. Computational Methods in Applied Sciences, vol. 15. Springer, Dordrecht (2010)Google Scholar
  22. Kazhikov, A.V.: Solvability of the initial and boundary-value problem for the equations of motion of an inhomogeneous viscous incompressible fluid. Dokl. Akad. Nauh. 216, 1008–1010 (1974)MathSciNetGoogle Scholar
  23. Köner, A., Vexler, B.: A priori error estimates for elliptic optimal control problems with bilinear state equation. J. Comput. Appl. Mech. 230, 781–802 (2009)MathSciNetzbMATHGoogle Scholar
  24. Lee, H.-C., Imanuvilov, O.Y.: Analysis of Neumann boundary optimal control problems for the stationary Boussinesq equations including solid media. SIAM J. Control Optim. 2(39), 457–477 (2000)MathSciNetzbMATHGoogle Scholar
  25. Lions, J.L.: Optimal Control of Systems Governed by Partial Differential Equations. Springer, Berlin (1971)zbMATHGoogle Scholar
  26. Lions, J.L.: Control of Distributed Singular Systems. Gauthier-Villars, Paris (1985)Google Scholar
  27. Maxwell, J.C.: On stresses in rarefed gases arising from inequalities of temperature. Philos. Trans. R. Soc. 170, 231–256 (1879)zbMATHGoogle Scholar
  28. Mallea-Zepeda, E., Ortega-Torres, E., Villamizar-Roa, É.J.: An optimal control problem for the steady nonhomogeneous asymmetric fluids. Appl. Math. Optim. (2017).
  29. Mulone, G., Salemi, F.: On the existence of hydrodynamic motion in a domain with free boundary type conditions. Meccanica 18(3), 136–144 (1983)zbMATHGoogle Scholar
  30. Mulone, G., Salemi, F.: On the hydrodynamic motion in a domain with mixed boundary conditions: existence, uniqueness, stability and linearization principle. Ann. Mat. Pura Appl. 139(4), 147–174 (1985)MathSciNetzbMATHGoogle Scholar
  31. Navier, C.L.M.H.: Sur le lois de l’équilibrie et du mouvement des corps élastiques. Mem. Acad. R. Sci. Inst. France 369 (1827)Google Scholar
  32. Rodríguez-Bellido, M.A., Rueda-Gómez, D.A., Villamizar-Roa, É.J.: On a distributed control problem for a coupled chemotaxis-fluid model. Discret. Contin. Dyn. Syst. Ser. B. 22, 557–571 (2017)MathSciNetzbMATHGoogle Scholar
  33. Santos, M.M.: Stationary solution of the Navier-Stokes equations in a 2d bounded domain for incompressible flow with discontinuous density. Z. Angew. Math. Phys. 53, 661–675 (2002)MathSciNetzbMATHGoogle Scholar
  34. Schöberl, J., Simon, R., Zulehner, W.: A robust multigrid method for elliptic optimal control problems. SIAM J. Numer. Anal. 49(4), 1482–1503 (2011)MathSciNetzbMATHGoogle Scholar
  35. Simon, J.: Nonhomogeneous viscous incompressible fluids: existence of velocity, density and pressure. SIAM J. Math. Anal. 21, 1093–1117 (1990)MathSciNetzbMATHGoogle Scholar
  36. Simon, J.: Sur le fluides visqueaux incompressibles et non homogènes. CRAS Paris 309, 447–451 (1989)zbMATHGoogle Scholar
  37. Solonnikov, V.A., Scadilov, V.E.: A certain boundary value problem for the stationary system of Navier–Stokes equations. Trudy Mat. Inst. Steklov. 125, 196–210 (1973)MathSciNetzbMATHGoogle Scholar
  38. Stavre, R.: A distributed control problem for two coupled fluids in a porous medium. SIAM J. Control Optim. 53(1), 313–335 (2015)MathSciNetzbMATHGoogle Scholar
  39. Vallejos Lass, M., Borzì, A.: A robust multigrid method for elliptic optimal control problems. SIAM J. Numer. Anal. 49(4), 1482–1503 (2011)MathSciNetGoogle Scholar
  40. Verfüth, R.: Finite element approximation of incompressible Navier–Stokes equations with slip boundary condition. Numer. Math. 50, 697–721 (1987)MathSciNetGoogle Scholar
  41. Vitoriano, F.: On the steady viscous flow of a nonhomogeneous asymmetric fluid. Ann. Mat. Pura Appl. 192, 665–672 (2013)MathSciNetzbMATHGoogle Scholar

Copyright information

© Sociedade Brasileira de Matemática 2019

Authors and Affiliations

  • Exequiel Mallea-Zepeda
    • 1
    Email author
  • Eber Lenes
    • 2
  • Jonnathan Rodríguez Zambrano
    • 3
    • 4
  1. 1.Departamento de MatemáticaUniversidad de TarapacáAricaChile
  2. 2.Departamento de InvestigacionesUniversidad del Sinú, Elías Bechara ZainúmCartagenaColombia
  3. 3.Departamento de MatemáticasUniversidad Católica del NorteAntofagastaChile
  4. 4.Departamento de MatemáticaUniversidad de AntofagastaAntofagastaChile

Personalised recommendations